Kansas, 2025Dust Storm and High Wind in Kansas, March 14, 2025
March 14, 2025 · NWS DDC · 28 events in 17 counties and zones
A deep negatively tilted trough ejected into the central plains bringing a high wind event due to the sharp pressure gradient. Multiple reports of 70+ mph gusts were recorded and blowing dust reduced visibilities to below 1/4 miles in some areas.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep negatively tilted trough ejected into the central plains bringing a high wind event due to the sharp pressure gradient. Multiple reports of 70+ mph gusts were recorded and blowing dust reduced visibilities to below 1/4 miles in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 14, 1:00 AM CST, 1 hour 30 minutes earlier. Its key messages:
- High Wind and Fire Weather event are imminent for southwest KS, with maximum wind gusts during the afternoon in the 55-70 mph range.
- Cooler temperatures on Saturday, but a warming trend will quickly return temperatures across southwest KS to the 80s on Monday/Tuesday.
- Ensembles continue to suggest another noteworthy weather system could take aim at southwest KS mid-next week.
Area forecast discussion, Mar 14, 1:00 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Fri Mar 14 2025
.KEY MESSAGES...
- High Wind and Fire Weather event are imminent for southwest
KS, with maximum wind gusts during the afternoon in the 55-70
mph range.
- Cooler temperatures on Saturday, but a warming trend will
quickly return temperatures across southwest KS to the 80s on
Monday/Tuesday.
- Ensembles continue to suggest another noteworthy weather
system could take aim at southwest KS mid-next week.
&&
.DISCUSSION...
Issued at 200 AM CDT Fri Mar 14 2025
Water vapor satellite imagery and RAP upper air analysis at 07Z
Friday morning reveals a powerful, neutrally-tilted trough
moving into the Four Corners region, with considerable lee
cyclogenesis occurring in response across the western High
Plains. As this significant wave ejects onto the central plains
and becomes negatively-tilted daytime Friday, short range
ensembles agree the surface low will deepen to around 976-mb,
and track across northern KS. Proximity to this surface feature
during the morning will save our area from an all-day, high-end
gradient wind event as winds trend from southwesterly to
northwesterly with the low passing to the north. However, with
time, the compact pressure gradient/isallobaric response on the
back side of the departing low will begin to overspread our area
by early afternoon, resulting in a substantial increase in
winds. This increase will be most pronounced along and west of
US-283, where confidence in achieving High Wind Warning criteria
is high (>90%) as northwesterly winds become sustained in the
35-45 mph range with gusts of 55-70 mph. Blowing dust will also
likely accompany the strong winds given the prolonged dry
conditions across the central and southern plains, which could
impact visibility at times. Additionally, scattered showers are
possible as HREF probability of QPF > 0.01" is in the 40-80%
range favoring the western half of our CWA, but probabilities
drop sharply with increasing threshold, so any precipitation
will be minimal. After sunset, winds will begin to relax as
boundary layer mixing ceases and the surface low advances
further northeast, but will still remain elevated through the
night.
Daytime Saturday, northwesterly to northerly winds will again be
quite strong as the significant low's influence reaches southwest
KS, although they will be much more modest compared to Friday,
sustained in the 20-30 mph range gusting to 40 mph. Otherwise,
cold advection on the back of the strong winds will usher in
much cooler temperatures, with afternoon highs in the mid to
upper 50s.
Early next week, medium range ensembles agree upper level low-
amplitude ridging will pass over the western and central CONUS,
bringing a warming trend and continued dry conditions to
southwest KS. Towards the middle of next week, ensembles again
suggest another powerful weather system will impact southwest
KS, with strong winds and precipitation. That said,
predictability at this range is severely limited, which
precludes any discussion of details.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1245 AM CDT Fri Mar 14 2025
VFR flying conditions this TAF cycle for all terminals. However,
a high-end wind event will occur this afternoon across all of
southwest KS. Ongoing southerly winds around 15-20 kts with
gusts of 25-30 kts will begin to increase and turn clockwise
shortly after sunrise, with peak winds out of the northwest
during the early afternoon through early evening sustained in
the 30-40 kt range gusting 45-55 kts. Some blowing dust concerns
may exist as well, reducing visibility, but scattered showers
are expected across the area which introduces some uncertainty,
so visibility reductions were left out of the TAFs for now.
Winds will begin to weaken around sunset, but will remain
elevated through 06Z Saturday.
&&
.FIRE WEATHER...
Issued at 200 AM CDT Fri Mar 14 2025
Fire Weather conditions are again expected to develop across our
far southeastern zones this afternoon.
A powerful synoptic wave and its attendant surface cyclone will
bring very strong southwesterly winds to south-central KS this
afternoon, sustained in the 30-35 mph range with gusts of 45-55
mph. While temperatures will be much cooler during the
afternoon and dewpoint temperatures will be on the rise,
minimum relative humidity will still drop into the 15-25% range
across our far southeastern zones. This combined with the
anomalously strong winds, a Red Flag Warning remains in effect
for Stafford, Pratt, Barber, and Comanche counties from 11 AM
through 9 PM CDT.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM CDT /10 AM MDT/ this morning to 9
PM CDT /8 PM MDT/ this evening for KSZ043-061>063-074>076-
084>086.
Red Flag Warning from 11 AM this morning to 9 PM CDT this
evening for KSZ066-081-089-090.
&&
DISCUSSION...Springer
AVIATION...Springer
FIRE WEATHER...Springer
Hazardous weather outlook, Mar 14, 1:10 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
210 AM CDT Fri Mar 14 2025
KSZ030-031-043>046-061>066-074>081-084>090-150715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
210 AM CDT Fri Mar 14 2025 /110 AM MDT Fri Mar 14 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A High Wind event is ahead for southwest KS during the afternoon
on Friday, as southwesterly winds turn northwesterly and increase
into the 35-45 mph range gusting to 55-70 mph. The most favored
corridor for these intense winds is along and west of US-283.
In addition, a Red Flag Warning is in effect for our far
southeastern zones. Despite minimum relative humidity likely
remaining just above warning criteria, the anomalously strong
winds will more than make up for marginal minimum relative
humidity, prompting the issuance of the warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another day of dangerous fire weather conditions is expected on
Saturday as elevated northerly winds and dry air in the wake of
the strong weather system overspread southwest KS.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Springer
High Wind, Morton
- When
- March 14, 2:30 AM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Emergency manager reported numerous tree limbs and several trees down across Morton County. Time estimated with strongest winds via observations.
High Wind, Barber
- When
- March 14, 12:28 PM CST
- Where
- Barber forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A mesonet site recorded a wind gust of 65 mph with public reports of 62 and 65 mph.
High Wind, Pratt
- When
- March 14, 1:03 PM CST
- Where
- Pratt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured by the PWS-KKSSAWE8 mesonet location.
High Wind, Morton
- When
- March 14, 2:10 PM CST
- Where
- Morton forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
AWOS station KEHA Elkhart Site recorded a wind gust of 67 mph.
High Wind, Stanton
- When
- March 14, 2:30 PM CST
- Where
- Stanton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
AWOS station KJHN Johnson City recorded a wind gust of 72 mph.
High Wind, Barber
- When
- March 14, 3:15 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
ASOS station KP28 Medicine Lodge recorded a 58 mph wind gust.
High Wind, Grant
- When
- March 14, 3:15 PM CST
- Where
- Grant forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Personal Weather Station - KKSULYSS6 recorded a 73 mph wind gust. Other nearby stations recorded gusts of 66 mph.
High Wind, Hamilton
- When
- March 14, 3:15 PM CST
- Where
- Hamilton forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
AWOS station K3K3 Syracuse recorded a wind gust of 69 mph.
High Wind, Hamilton
- When
- March 14, 3:16 PM CST
- Where
- Hamilton forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
US 50 @ MP 4.4 Syracuse, KS KSDOT recorded a wind gust of 80 mph. The same station recorded a 72 mph an hour earlier.
Dust Storm, Scott
- When
- March 14, 3:19 PM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Law enforcement reported blowing dust was reducing visibility down to 50 yards.
High Wind, Stevens
- When
- March 14, 3:31 PM CST
- Where
- Stevens forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
AWOS station KHQG Hugoton recorded a wind gust of 59 mph.
High Wind, Seward
- When
- March 14, 3:44 PM CST
- Where
- Seward forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
AWOS station KLBL Liberal recorded a 61 mph wind gust.
Dust Storm, Stanton
- When
- March 14, 3:50 PM CST
- Where
- Stanton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Emergency manager reported a wind gust of 66 mph with near 0 mile visibilities.
High Wind, Grant
- When
- March 14, 3:55 PM CST
- Where
- Grant forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
AWOS station KULS Ulysses recorded a 61 mph wind gust.
High Wind, Kearny
- When
- March 14, 3:55 PM CST
- Where
- Kearny forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
AWOS station K36K 2 N Lakin recorded a 72 mph wind gust. The same station recorded 61 mph a few minutes earlier. Other nearby public stations recorded a 71, 62, and 60 mph wind gusts.
High Wind, Meade
- When
- March 14, 3:56 PM CST
- Where
- Meade forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Personal Weather Station - Dirks Farm recorded a wind gust of 64 mph.
High Wind, Seward
- When
- March 14, 4:06 PM CST
- Where
- Seward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Mesonet station UR350 Kismws recorded a 64 mph wind gust. A nearby mesonet recorded a wind gust of 61 mph around the same time.
High Wind, Scott
- When
- March 14, 4:21 PM CST
- Where
- Scott forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Personal Weather Station - KKSSCOTT4 recorded a 76 mph wind gust.
High Wind, Finney
- When
- March 14, 4:26 PM CST
- Where
- Finney forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
KAKE WeatherNow sensor recorded a 74 mph wind gusts with a nearby mesonet recording 72 mph.
High Wind, Gray
- When
- March 14, 4:29 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Personal Weather Station - Smith Weather Station recorded a 60 mph wind gust.
High Wind, Finney
- When
- March 14, 4:41 PM CST
- Where
- Finney forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
ASOS station KGCK Garden City measured a 63 mph wind gust.
High Wind, Scott
- When
- March 14, 4:50 PM CST
- Where
- Scott forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
AWOS station KTQK Scott City recorded a wind gust of 66 mph.
High Wind, Haskell
- When
- March 14, 4:51 PM CST
- Where
- Haskell forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Personal weather station - Prairie AG recorded a 83 mph gust. The same station recorded a 64 mph gust a few minutes earlier.
High Wind, Grant
- When
- March 14, 5:15 PM CST
- Where
- Grant forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Emergency manager reported that a tree fell on gas line resulting in a brief gas leak.
High Wind, Ford
- When
- March 14, 5:31 PM CST
- Where
- Ford forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Personal Weather Station - KKSDODGE57 recorded a 78 mph wind gust.
High Wind, Ness
- When
- March 14, 6:00 PM CST
- Where
- Ness forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Personal Weather Station - KKSNESSC2 recorded a 61 mph wind gust.
High Wind, Hodgeman
- When
- March 14, 6:43 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Personal Weather Station - B-Hart Farm recorded a wind gust of 59 mph.
High Wind, Ford
- When
- March 14, 7:24 PM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
ASOS station KDDC Dodge City Regional Airport recorded a 60 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240607, 1240587, 1240612, 1240605, 1240619, 1240585, 1240593, 1240596, 1240597, 1240615, 1240620, 1240616, 1240618, 1240592, 1240602, 1240603, 1240617, 1240614, 1240589, 1240595, 1240588, 1240613, 1240598, 1240594, 1240591, 1240611, 1240599, 1240590.